Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 73, NWS Tucson, AZ

September 26, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 26, 2014, 1:42 PM MST for Santa Cruz County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 1:42 PM MST (20:42 UTC)
Expired
Sep 26, 2014, 2:15 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS55 KTWC 262042
SVRTWC
AZC023-262115-
/O.NEW.KTWC.SV.W.0073.140926T2042Z-140926T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 215 PM MST

* AT 139 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHEAST OF NOGALES. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATAGONIA LAKE AND KINO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 11099 3154 11096 3155 11049 3134 11047
TIME...MOT...LOC 2042Z 050DEG 2KT 3144 11077

$$

BF
2 follow-up statements
667 
WWUS55 KTWC 262059 RRA
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST FRI SEP 26 2014

AZC023-262115-
/O.CON.KTWC.SV.W.0073.000000T0000Z-140926T2115Z/
SANTA CRUZ AZ-
159 PM MST FRI SEP 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR KINO SPRINGS...OR 10 MILES NORTHEAST OF NOGALES. THIS 
STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3134 11099 3154 11096 3155 11049 3134 11047
TIME...MOT...LOC 2059Z 050DEG 2KT 3143 11078

$$

FRANCIS
370 
WWUS55 KTWC 262117
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST FRI SEP 26 2014

AZC023-262126-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-140926T2115Z/
SANTA CRUZ AZ-
217 PM MST FRI SEP 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
HAS EXPIRED...

AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS ACROSS SOUTHEASTERN SANTA CRUZ COUNTY HAD 
WEAKENED BELOW SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3134 11099 3154 11096 3155 11049 3134 11047
TIME...MOT...LOC 2059Z 050DEG 2KT 3143 11078

$$

FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 9:10 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 26, 9:10 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST FRI SEP 26 2014

.SYNOPSIS...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE NORTHWEST.
THERE IS AN INCREASED RISK FOR STRONGER AND WETTER STORMS ON
SATURDAY. DRIER AND COOLER NEXT WEEK AS THE MONSOON SEASON COMES TO
A CLOSE.

&&

.DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
ONGOING ACROSS SRN GRAHAM/NRN COCHISE COUNTIES AT THIS TIME.
MEANWHILE...MOSTLY SUNNY SKIES WERE ACROSS WRN/CENTRAL PIMA COUNTY
WITH PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ELSEWHERE. AMPLE MOISTURE
WAS ACROSS SE AZ WITH DEWPOINTS VALID 16Z GENERALLY IN THE LOWER-
MID 60S F. 26/12Z KTWC SOUNDING PRECIP WATER VALUE WAS 1.53 INCHES...
NEARLY ONE QUARTER OF AN INCH HIGHER VERSUS 24 HOURS AGO. THE
ENVIRONMENT WAS MODERATELY UNSTABLE...WITH LIFTED INDEX OF MINUS 5
AND UNMODIFIED SBCAPE OF 1830 J/KG. MID-LEVEL STEERING FLOW WILL
FAVOR GENERALLY SWWD STORM MOTIONS. 26/12Z UPPER AIR PLOTS DEPICTED
DEEP TROUGH ADJACENT THE WEST COAST...AND RIDGE AXIS EXTENDED FROM
SRN AZ NEWD INTO THE UPPER MISSISSIPPI RIVER VALLEY.

26/13Z RUC HRRR AND 26/12Z UNIV OF AZ WRF-NAM WERE SIMILAR WITH
DEPICTING A GENERAL DECREASE IN SHOWERS/TSTMS ACROSS ERN SECTIONS
DURING THE NEXT SEVERAL HOURS. HOWEVER...THESE SOLUTIONS WERE
SIMILAR WITH DEVELOPING FAIRLY STRONG SHOWERS/TSTMS TO OCCUR MOSTLY
WEST TO SOUTH OF TUCSON EARLY THIS AFTERNOON. THE RUC HRRR THEN
FAVORS WRN/CENTRAL PIMA COUNTY AS WELL AS GREENLEE COUNTY FOR
SHOWERS/TSTMS LATER THIS AFTERNOON AND THIS EVENING. THE INHERITED
POPS SEEM REASONABLE...ALTHOUGH MAY INCREASE VALUES ESPECIALLY
ACROSS WRN SECTIONS THIS AFTERNOON. A GENERAL DECREASE IN COVERAGE
OF SHOWERS/TSTMS SHOULD THEN OCCUR TONIGHT.

THE FOCUS OF ATTENTION THEN SHIFTS TOWARD THE UPPER TROUGH/CLOSED
LOW PROGGED TO MOVE EWD INTO THE GREAT BASIN/SWRN CONUS SAT. AMPLE
MOISTURE IN COMBINATION WITH INCREASING DIFFLUENCE ALOFT SHOULD
SCATTERED TO NUMEROUS SHOWERS/TSTMS ESPECIALLY SAT AFTERNOON/EVENING.
THE POTENTIAL FOR MORE WIDESPREAD SEVERE TSTMS WILL EXIST MAINLY
NORTH OF TUCSON. THE CLOSED UPPER LOW IS PROGGED TO REMAIN QUASI-
STATIONARY OVER NEVADA SAT NIGHT-SUN. THERE IS A CHANCE OF SHOWERS/
TSTMS ACROSS ERN SECTIONS SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
FOR THE TUCSON METRO AREA. DRY CONDITIONS WILL PREVAIL SUN ACROSS
WRN PIMA COUNTY.

THE UPPER LOW IS PROGGED TO OPEN SUN NIGHT AND EJECT EWD INTO THE
NRN ROCKIES MON. THE BULK OF SHOWERS/TSTMS WILL TAPER FROM WEST TO
EAST SUN NIGHT FOLLOWED BY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY
NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES MON. DRY
CONDITIONS WILL THEN PREVAIL MON NIGHT-THUR UNDER WLY/NWLY FLOW
ALOFT.

HIGH TEMPS THIS AFTERNOON WILL BE NEARLY 2-5 DEGS F COOLER VERSUS
THUR. A COOLING TREND WILL THEN OCCUR THIS WEEKEND FOLLOWED BY
WARMER DAYTIME TEMPS BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 27/12Z.
FEW-SCT CLOUDS AT 8-12K FT AGL THRU 26/19Z...MAINLY EAST OF A KFHU
TO KSAD LINE...OTHERWISE SKC CONDITIONS. SCT-BKN CLOUDS AT 6-10K FT
AGL DEVELOPING AFT 26/19Z AND PERSISTING TIL 27/05Z. DECREASING
CLOUDS EXPECTED AFT 27/05Z. ISOLATED TO SCATTERED SHRA/TSRA AFT
26/20Z...MAINLY IN THE HIGHER TERRAIN NORTHEAST OF KTUS...AND ALSO
SOUTH/SOUTHWEST OF KTUS. THE BULK OF THESE SHOWERS/THUNDERSTORMS
WILL END AROUND 27/04Z FOLLOWED BY ISOLATED -SHRA/-TSRA LATE
TONIGHT/SATURDAY MORNING. MORE NUMEROUS SHRA/TSRA COVERAGE IS THEN
EXPECTED SATURDAY AFTERNOON/EVENING. WIND GUSTS TO NEAR 45 KTS
POSSIBLE WITH THE STRONGER THUNDERSTORMS. OTHERWISE...SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU 27/12Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY AND SATURDAY ACROSS ALL OF SOUTHEAST ARIZONA...
WITH LINGERING PRECIPITATION CHANCES OVER THE EASTERN HALF OF THE
FORECAST AREA ON SUNDAY. MUCH DRIER CONDITIONS ARE THEN EXPECTED
NEXT WEEK AS THE 2014 MONSOON SEASON COMES TO AN END. THE STRONGER
THUNDERSTORMS MAY PRODUCE SOME GUSTY OUTFLOW WINDS. OTHERWISE...
20-FOOT WINDS WILL BE LESS THAN 15 MPH TODAY...AND SOUTHWEST AT 10
TO 20 MPH SATURDAY AND SUNDAY AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 26, 11:31 AM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1131 AM MST FRI SEP 26 2014

AZZ502-261900-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1131 AM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...

AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF SELLS. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH AND SIL
NAGGIA.

LAT...LON 3196 11178 3207 11204 3224 11187 3217 11163
TIME...MOT...LOC 1829Z 180DEG 0KT 3210 11181

RH
Special weather statement, Sep 26, 12:14 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI SEP 26 2014

AZZ502-261945-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1214 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 1245 PM MST...

AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GROUP OF THUNDERSTORMS 9 MILES NORTHWEST OF SANTA ROSA...OR
39 MILES SOUTHWEST OF CASA GRANDE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...ANEGAM...SAN
LUIS...NORTH KOMELIK...KOHATK AND AK CHIN.

LAT...LON 3220 11228 3251 11228 3252 11221 3262 11221
      3263 11197 3222 11187
TIME...MOT...LOC 1913Z 289DEG 1KT 3244 11213

RH
Special weather statement, Sep 26, 12:17 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1217 PM MST FRI SEP 26 2014

AZZ502>505-515-261945-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-SOUTH CENTRAL PINAL
COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-TOHONO O'ODHAM
NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
1217 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND CENTRAL PIMA
COUNTIES UNTIL 1245 PM MST...

AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
AVRA VALLEY TO 10 MILES SOUTHEAST OF KITT PEAK.  THESE STORMS WERE
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SILVER BELL.

LAT...LON 3256 11141 3183 11131 3178 11159 3256 11169
TIME...MOT...LOC 1916Z 265DEG 2KT 3246 11153 3186 11146

RH
Special weather statement, Sep 26, 1:17 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI SEP 26 2014

AZZ503-504-513-262045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
117 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 145 PM MST...

AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR GREEN VALLEY...THESE STORMS
WERE NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...MADERA CANYON...ARIVACA
JUNCTION AND AMADO.

LAT...LON 3167 11116 3192 11119 3194 11082 3168 11079
TIME...MOT...LOC 2015Z 038DEG 2KT 3181 11097

RH
Local storm report, Sep 26, 1:27 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             3 SSW GREEN VALLEY      31.81N 111.04W
09/26/2014  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL SOUTH OF GREEN
            VALLEY.

&&

EVENT NUMBER TWC1400124

CARLAW

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:14 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Sep 26, 11:31 AM MSTSpecial Weather StatementTWCPima29 min
Sep 26, 12:14 PM MSTSpecial Weather StatementTWCPima31 min
Sep 26, 12:17 PM MSTSpecial Weather StatementTWCPima28 min
Sep 26, 12:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Sep 26, 1:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Sep 26, 1:26 PM MSTSevere Thunderstorm WarningTWCPima34 min
Sep 26, 1:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Sep 26, 2:03 PM MSTSpecial Weather StatementTWCPima42 min
Sep 26, 2:13 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 26, 2:13 PM MSTFlash Flood WarningTWCSanta Cruz92 min
Sep 26, 2:23 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 26, 2:29 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Sep 26, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Sep 26, 2:57 PM MSTSpecial Weather StatementTWC48 min
Sep 26, 3:01 PM MSTSevere Thunderstorm WarningTWCPima31 min
Sep 26, 3:59 PM MSTSpecial Weather StatementTWC46 min
Sep 26, 4:52 PM MSTAreal Flood AdvisoryTWCPima6 hr
Sep 26, 4:55 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.